Kentucky, 2013

Ice Storm and Winter Weather in Kentucky, January 15 to 16, 2013

January 15 to 16, 2013 · NWS JKL · 5 events in 4 counties and zones

Cold air on the backside of a departing low pressure system interacted with surface moisture to create freezing rain on January 15, 2013.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Cold air on the backside of a departing low pressure system interacted with surface moisture to create freezing rain on January 15, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 15, 12:37 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 15, 12:37 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1237 PM EST TUE JAN 15 2013

.UPDATE...
ISSUED AT 1237 PM EST TUE JAN 15 2013

RAIN CONTINUES TO SPREAD NORTHWARD THIS AFTERNOON AND BASED ON TRENDS
WILL CONTINUE TO SPREAD NORTH INTO THIS EVENING. NO UPDATES PLANNED
AT THE MOMENT EXCEPT TO FRESHEN UP THE FORECAST A BIT.

UPDATE ISSUED AT 1128 AM EST TUE JAN 15 2013

SEVERAL CHANGES HAVE BEEN MADE WITH THIS UPDATE THIS MORNING. FIRST
OFF...DECIDED TO ISSUE A FLOOD WATCH FOR THE SOUTHEASTERN TWO ROWS OF
COUNTIES IN SOUTHEAST KENTUCKY BORDERING VIRGINA AND WEST VIRGINA. IT
LOOKS LIKE ANYWHERE FROM 1 TO 2 INCHES OF ADDITIONAL RAIN IS EXPECTED
WITH RIVERS ALREADY RUNNING HIGH ALONG WITH SATURATED GROUND...WE
COULD EASILY SEE SOME FLOODING ISSUES DEVELOP.

SECONDLY...DECIDED TO EXPAND THE WINTER WEATHER ADVISORY TO MAGOFFIN
AND JOHNSON COUNTIES WITH SURFACE TEMPERATURES HOLDING A BIT LOWER
OVER IN THAT AREA. MAY HAVE TO EVENTUALLY THINK ABOUT GOING FURTHER
SOUTH IF SURFACE TEMPERATURES DO NOT COME UP AS EXPECTED.
HOWEVER...WILL KEEP EVERYTHING ELSE STATUS QUO FOR NOW. DECIDED TO
DOWNPLAY THE LARGE SLEET ACCUMULATIONS IN FAVOR OF MORE OF A MIX OF
FREEZING RAIN/SLEET WITH ICE ACCUMULATIONS UP TO A QUARTER OF AN
INCH. OUR QPF JUST DOES NOT SUPPORT LARGE ACCUMULATIONS OF SLEET.

FINALLY...STILL DEALING WITH SOME FREEZING DRIZZLE ACROSS SOME AREAS
OF EASTERN KENTUCKY PRESENTLY...BUT NOT EXPECTING SIGNIFICANT ICING
WITH AIR TEMPERATURES RIGHT AROUND FREEZING.

ADJUSTED THE TEMPERATURES CURVE TO REFLECT MORE STEADY TEMPERATURES
THROUGH THE DAY...AND REALLY THROUGH TONIGHT...WITH THE WARMEST
WEATHER IN THE SOUTHEAST WITH THE RAIN...AND READINGS IN THE LOWER
30S IN THE NORTH WITH THE MIXED PRECIPITATION.

FORECAST UPDATE HAS BEEN SENT.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 311 AM EST TUE JAN 15 2013

STATIONARY FRONT JUST EAST OF THE SPINE OF THE APPALACHIANS AND
EXTENDING SW TO NEW ORLEANS. CURRENT PCPN IS JUST S AND E OF THE
CWFA. FREEZING LINE RUNNING FROM MONTICELLO TO WILLIAMSBURG TO
PIKEVILLE. NEXT WAVE OF PCPN ALREADY TRACKING NE THRU SRN AND ERN
TENN. EXPECT THIS WAVE TO PUSH PCPN BACK INTO ERN KY TODAY AND HAVE
NEAR 100 PERCENT CHANCE OF PCPN FOR ALL BUT THE BLUEGRASS OF NRN KY.
WITH A NEAR CERTAINTY OF PCPN FOR TODAY AND TONIGHT...THE DIFFICULT
PART OF THE FCST IS TEMPS AND THEN TYPE OF PCPN. SHALLOW COLD AIR IN
PLACE AND LOW OVC INDICATING A NEAR SATURATED LOW LEVEL. THE
TIME/HEIGHT SECTIONS INDICATE THE WARM OVER RUNNING AIR WITH THE
MAJORITY OF THE MOISTURE FOR PCPN TO BE ABOVE FREEZING TO AROUND 10K
WITH THE SHALLOW COLD AIR ONLY 50-75MB THICK. ANY PCPN EARLY COULD BE
A MIX OF RAIN...FREEZING RAIN AND SLEET. BECAUSE THE COLD AIR IS SO
SHALLOW NOT EXPECTING ANY SNOW AND EVEN SLEET WILL BE HARD TO FIND AS
THE EARLY PCPN WILL ORIGINATE FROM THE WARM LAYER AND WHEN THE COLD
AIR LATER TODAY HAS A CHANCE OF PRODUCING ICE CRYSTALS IN THE
DENDRITIC ZONE THEY WOULD HAVE TO FALL THRU NEARLY 10K OF ABOVE
FREEZING AND THE SFC WILL ALSO BE ABOVE FREEZING AT THAT TIME TOO.

THIS LEADS ME TO THINK THAT ANY FREEZING PCPN WILL BE VERY LIGHT
EXCEPT ON THE MOST NORTHERN EDGE OF THE PCPN SHIELD. WILL ISSUE A
WINTER WEATHER ADVISORY FOR MY MOST NRN COUNTIES FOR MIXED
ACCUMULATIONS OF SLEET AND FREEZING RAIN. EXPECTING LESS THAN A
QUARTER INCH OF FREEZING WITH MOST ACCUMULATION IN THE FORM OF SLEET.

PCPN WINDS DOWN QUICKLY JUST BEFORE SUNRISE ON WED WITH ALL PCPN
FINISHED BY 18Z ON WED WITH THE LAST PCPN IN THE FORM OF JUST RAIN AS
SFC TEMPS WILL CLIMB TO THE LOWER 40S WED AFTERNOON. FOR THE REST OF
THE SHORT TERM FCST...HIGH TEMPS TODAY WILL STRUGGLE TO THE MID 30S
NORTH AND NEAR 40 SOUTH BEFORE FALLING TO AROUND 30 NORTH AND MID 30S
SOUTH FOR OVERNIGHT LOWS. SKIES WILL BE OVC AND WITH THE LOWEST LAYER
REMAINING SATURATED CEILINGS WILL BE NEARLY TO THE SFC UNTIL LATE WED
WHEN WE MAY SEE SOME BREAKS IN THE CLOUDS AND MAY EVEN SEE MORE SUN
THAN CLOUDS FOR NRN KY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 412 AM EST TUE JAN 15 2013

THE MODELS ARE IN GOOD AGREEMENT WITH THE LONG WAVE PATTERN. THE
AMPLIFIED FLOW THAT HAS BEEN DOMINATING ACROSS THE CONUS WILL
TRANSITION TO ZONAL FLOW THROUGH THE WEEKEND...BEFORE AMPLIFYING ONCE
AGAIN EARLY NEXT WEEK.

AN UPPER LEVEL LOW WILL BE DAMPENING AS IT MOVES EAST ALONG THE GULF
COAST WEDNESDAY NIGHT INTO THURSDAY...HELPING TO ONLY LINGER SOME
CLOUDS A BIT LONGER IN THE SOUTH. AN AREA OF SURFACE HIGH PRESSURE
WILL THEN BRING SOME WELCOMED MOSTLY CLEAR SKIES FOR FRIDAY AND
SATURDAY...WITH TEMPERATURES MODERATING FROM NEAR SEASONAL TO A BIT
ABOVE NORMAL. A DRY COLD FRONT WILL PASS THROUGH SATURDAY NIGHT INTO
SUNDAY MORNING...BRINGING A SHOT OF COLDER AIR INTO THE AREA.

BY EARLY NEXT WEEK...THE MODELS ARE ADVERTISING THE COLDEST OF AIR OF
THE SEASON TO DROP DOWN OUT CANADA BEHIND AN ARCTIC FRONT. RIGHT
NOW...THIS LOOKS TO TAKE PLACE NEXT MONDAY NIGHT INTO TUESDAY. WILL
HAVE TO WAIT AND SEE IF THIS VERY COLD TREND CONTINUES WITH FUTURE
RUNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1237 PM EST TUE JAN 15 2013

LIFR/IFR CONDITIONS WILL CONTINUE THROUGH THE TAF FORECAST PERIOD
KEEPING THE AIRPORTS IN EASTERN KENTUCKY BELOW AIRPORT MINIMUMS. RAIN
WILL CONTINUE TO SPREAD NORTHWARD TODAY WITH MIXED PRECIPITATION
EXPECTED ACROSS THE NORTH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 9 AM EST
WEDNESDAY FOR KYZ044-050>052-058>060-104-106>109.

FLOOD WATCH THROUGH THURSDAY MORNING FOR KYZ084>088-110-113-
115>120.

&&

UPDATE...KAS
SHORT TERM...DUSTY
LONG TERM....GEOGERIAN
AVIATION...KAS
Hazardous weather outlook, Jan 15, 11:22 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1122 AM EST TUE JAN 15 2013

KYZ044-050>052-058>060-104-106>109-170000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE
1122 AM EST TUE JAN 15 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FREEZING DRIZZLE WILL BE POSSIBLE THROUGH THIS EVENING.

A MIX OF RAIN...FREEZING RAIN...AND SLEET WILL DEVELOP THIS EVENING
AND CONTINUE THROUGH TONIGHT. TOTAL ICE ACCUMULATIONS AROUND A TENTH
OF AN INCH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A MIX OF DRIZZLE...FREEZING DRIZZLE AND SLEET IS POSSIBLE WEDNESDAY
MORNING. LITTLE IF ANY ADDITIONAL ICE ACCUMULATION IS EXPECTED.

THE COMBINATION OF RECENT RAINFALL WILL CAUSE PORTIONS OF THE
CUMBERLAND AND KENTUCKY RIVERS TO RUN HIGH FROM WEDNESDAY THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY REPORTS OF SLEET...FREEZING RAIN...OR
SLIPPERY ROAD CONDITIONS TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON.

KYZ068-069-079-080-083-111-112-114-170000-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...BEATTYVILLE...JACKSON...BOONEVILLE
1122 AM EST TUE JAN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COMBINATION OF RECENT RAINFALL WILL CAUSE PORTIONS OF THE
KENTUCKY RIVER TO RUN HIGH FROM WEDNESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ084>088-110-113-115>120-170000-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...
HINDMAN...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
1122 AM EST TUE JAN 15 2013

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT. THIS MAY LEAD
TO SOME LOCALIZED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN...HEAVY AT TIMES...WILL CONTINUE INTO EARLY WEDNESDAY MORNING.
THE RECENT HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING IN LOW LYING
AREAS ALONG WITH RIVER FLOODING ALONG THE CUMBERLAND RIVER THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm, 2 winter weather. Local standard time, as filed.

Ice Storm, Jackson

When
January 15, 2:45 PM EST to January 16, 8:00 AM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Half an inch of ice was observed on tree limbs. The weight of the ice was causing some of the smaller limbs to break and fall from the trees.

Winter Weather, Breathitt

When
January 15, 2:49 PM EST to January 16, 9:00 AM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Four tenths of an inch of ice was observed on tree branches. Tree branches were heard cracking due to the weight of the ice. The accumulated ice had little impact and was confined to higher elevation areas throughout the county.

Winter Weather, Pulaski

When
January 15, 2:59 PM EST to January 16, 9:00 AM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

The average ice accumulation observed on trees was 3/16 of an inch.

Ice Storm, Jackson

When
January 15, 2:59 PM EST to January 16, 8:00 AM EST
Where
Jackson forecast zone
Reported by
Utility Company
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Jackson Energy reported 468 customers without power in the Bills Branch area.

Ice Storm, Rockcastle

When
January 15, 2:59 PM EST to January 16, 8:00 AM EST
Where
Rockcastle forecast zone
Reported by
Utility Company
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Jackson Energy reported that 85 customers were without power in the Maretburg area.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428022, 430481, 428023, 428024, 428025.